Although it has been largely replaced by inhaled β agonists, theo-phylline continues to be used for the treatment of bronchospasm by some patients with asthma and bronchitis . A dose of 20–30 tablets can cause serious or fatal poisoning. Chronic or subacute theophylline poisoning can also occur as a result of accidental overmedication or use of a drug that interferes with theophylline metabolism (eg, cimetidine, ciprofloxacin, erythro-mycin;).
In addition to sinus tachycardia and tremor, vomiting is com-mon after overdose. Hypotension, tachycardia, hypokalemia, and hyperglycemia may occur, probably owing to β2-adrenergic activa-tion. The cause of this activation is not fully understood, but the effects can be ameliorated by β blockers . Cardiac arrhythmias include atrial tachycardias, premature ventricular contractions, and ventricular tachycardia. In severe poisoning (eg, acute overdose with serum level > 100 mg/L), seizures often occur and are usually resistant to common anticonvulsants. Toxicity may be delayed in onset for many hours after ingestion of sustained-release tablet formulations.
General supportive care should be provided. Aggressive gut decontamination should be carried out using repeated doses of activated charcoal and whole bowel irrigation. Propranolol or other β blockers (eg, esmolol) are useful antidotes for β-mediated hypotension and tachycardia. Phenobarbital is preferred over phenytoin for convulsions; most anticonvulsants are ineffective. Hemodialysis is indicated for serum concentrations greater than 100 mg/L and for intractable seizures in patients with lower levels.